IDEAS home Printed from https://ideas.repec.org/p/may/mayecw/n821098.html
   My bibliography  Save this paper

Statistical Inference for 2 Measures of Inequality when Incomes are Correlated

Author

Listed:
  • Van de gaer Dirk

    (Economics, National University of Ireland, Maynooth)

  • Nicola Funnell

    (Department of Economics, NUI, Maynooth)

  • Tom McCarthy

    () (Department of Economics, NUI, Maynooth)

Abstract

This paper derives the asymptotic normality of the distribution of difference in the Atkinson/Kolm and generalised entropy inequality measures when incomes are correlated. We illustrate the procedure by calculating the difference in inequality before and after tax in Ireland. Our empirical results suggest that the positive correlation between incomes before and after taxes substantially reduces the variance of the estimated difference in equality.

Suggested Citation

  • Van de gaer Dirk & Nicola Funnell & Tom McCarthy, 1998. "Statistical Inference for 2 Measures of Inequality when Incomes are Correlated," Economics, Finance and Accounting Department Working Paper Series n821098, Department of Economics, Finance and Accounting, National University of Ireland - Maynooth.
  • Handle: RePEc:may:mayecw:n821098
    as

    Download full text from publisher

    File URL: http://repec.maynoothuniversity.ie/mayecw-files/N821098.pdf
    Download Restriction: no

    References listed on IDEAS

    as
    1. Russell Davidson & Jean-Yves Duclos, 1997. "Statistical Inference for the Measurement of the Incidence of Taxes and Transfers," Econometrica, Econometric Society, vol. 65(6), pages 1453-1466, November.
    2. Cowell, Frank A & Victoria-Feser, Maria-Pia, 1996. "Robustness Properties of Inequality Measures," Econometrica, Econometric Society, vol. 64(1), pages 77-101, January.
    3. Mills, Jeffrey A & Zandvakili, Sourushe, 1997. "Statistical Inference via Bootstrapping for Measures of Inequality," Journal of Applied Econometrics, John Wiley & Sons, Ltd., vol. 12(2), pages 133-150, March-Apr.
    4. Duclos, Jean-Yves, 1997. "The asymptotic distribution of linear indices of inequality, progressivity and redistribution," Economics Letters, Elsevier, vol. 54(1), pages 51-57, January.
    5. Thistle, Paul D, 1990. "Large Sample Properties of Two Inequality Indices," Econometrica, Econometric Society, vol. 58(3), pages 725-728, May.
    6. Cowell, Frank A., 1989. "Sampling variance and decomposable inequality measures," Journal of Econometrics, Elsevier, vol. 42(1), pages 27-41, September.
    Full references (including those not matched with items on IDEAS)

    More about this item

    JEL classification:

    • D63 - Microeconomics - - Welfare Economics - - - Equity, Justice, Inequality, and Other Normative Criteria and Measurement

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:may:mayecw:n821098. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (). General contact details of provider: http://edirc.repec.org/data/demayie.html .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.